Children's Cough Medicine Recalled

Perrigo Company is recalling its children's guaifenesin grape liquid and guaifenesin dextromethorphan cherry liquid because of a potential defect with the dosage cup.

Perrigo Company is recalling its children's guaifenesin grape liquid and guaifenesin dextromethorphan (DM) cherry liquid because of a potential defect with the dosage cup.

The dosing cups for the cough product that Perrigo received from its supplier may have incorrect dose markings.

The affected products are 2 batches of its 100mg/5 mL grape liquid and 3 batches of its 100mg guaifenesin and 5 mg DM HBr/5 mL liquid.

"There have been no reports of adverse events to Perrigo as a result of the incorrect dosage markings,” Perrigo Chairman and CEO Joseph Papa said in a press release. “Perrigo is taking this action to maintain the highest possible product quality standards for our retail customers and consumers. We are taking this action because it is the right thing to do."

The use of these dosing cups is unlikely to cause adverse effects, Perrigo stated in a press release.

However, the company stated that consumers should be aware that an overdose of guaifenesin DM may cause hyper excitability, rapid eye movements, and changes in muscle reflexes. Other potential adverse reactions include nausea, vomiting, diarrhea, and abdominal pain.

These OTC products are designed to help loosen phlegm and thin bronchial secretions in users.

Perrigo has notified customers and distributors of the dosing cup recall, and it is arranging for the return of all recalled products.

The FDA encourages health care professionals and consumers to report any adverse effects to the MedWatch Adverse Event Reporting program.